Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Abcessed tooth

01/06/2009

Question:

I have an abcessed tooth (counting the left middle front tooth, it is six teeth to the left), I have been on antibiotics since Dec. 29th. On Jan. 1 I switched to Clindamyacin and Hydrocodone for pain because it seemed to be getting worse and not better.

I am still having terrible pain but in other teeth and my nose. One of the most painful teeth are on the bottom instead of the top. There is some swelling in my face, but it is my entire face not just the left side.

Is this something I should call my family doctor about or go to the ER? The hydrocodone is keeping the pain bearable, but just barely. What do you think? The xrays of other paining teeth do not show infection. Thanks

Answer:

I strongly suggest going to a dentist and having the abscessed tooth/teeth extracted or have root canals done. Swelling can progress and can become a significant problem. Clearly, the antibiotics are not keeping the infection at bay, so removing the source of the infection is necessary at this time.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Daniel Nathan Reed, DDS Daniel Nathan Reed, DDS
Clinical Associate Professor of Primary Care Dentistry
College of Dentistry
The Ohio State University